Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 10, NWS Tucson, AZ

July 23, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2007, 4:36 PM MST for Pima County, Arizona. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 4:36 PM MST (23:36 UTC)
Expired
Jul 23, 2007, 6:00 PM MST
In force
84 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 232338
FFWTWC
AZC019-240100-
/X.NEW.KTWC.FF.W.0010.070723T2336Z-070724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 428 PM MST...RADAR SHOWED A CLUSTER OF THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS AN AREA FROM NEAR AJO EAST TO HICKIWAN AND 
VENTANA. VERY LITTLE MOVEMENT WAS INDICATED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA 
ROSA...AJO...EAST OF WHY...HICKIWAN AND VENTANA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REMEMBER...A SMALL STREAM FLOOD ADVISORY ALSO REMAINS IN EFFECT 
UNTIL 515 PM MST FOR MOST OF WESTERN AND CENTRAL PIMA COUNTY.

LAT...LON 3196 11276 3223 11173 3250 11182 3251 11286

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 240024
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST MON JUL 23 2007

AZC019-240100-
/X.CON.KTWC.FF.W.0010.000000T0000Z-070724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
515 PM MST MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 512 PM MST...DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN WERE LOCATED ALONG AND NORTH OF A LINE 
FROM VENTANA...TO HICKIWAN TO AJO. THESE STORMS WERE MOVING NORTH AT 
10 MPH. RAINFALL FROM THESE STORMS WILL CONTINUE TO QUICKLY FILL 
WASHES...ROADWAY DIPS...LOW LYING AND POOR DRAINAGE AREAS WITH 
RUNNING WATER. 

THESE STORMS WILL ESPECIALLY IMPACT TENMILE AND SIKORT CHUAPO WASHES 
WHICH WHICH DRAIN PAST THE TOWN OF AJO. STORMS WILL ALSO IMPACT 
HICKIWAN WASH AND OTHER SMALL WASHES IN THE HICKIWAN VALLEY. TO THE 
SOUTH...GUNSIGHT WASH AND KUAKATCH WASHES ARE BOTH LIKELY FILLED 
WITH SWIFT FLOWING WATER. 

LAT...LON 3196 11276 3223 11173 3250 11182 3251 11286

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 240058
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST MON JUL 23 2007

AZC019-240102-
/X.EXP.KTWC.FF.W.0010.000000T0000Z-070724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
552 PM MST MON JUL 23 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 552 PM MST...DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN WERE MOVING OUT OF PIMA COUNTY TO THE WEST 
AND NORTH OF THE WARNING AREA. ALTHOUGH RAINFALL RUNOFF WILL 
CONTINUE TO DRAIN INTO WASHES...ROADWAY DIPS...LOW LYING AND POOR 
DRAINAGE AREA...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 
600 PM MST. HOWEVER...THE THREAT OF MINOR FLOODING STILL EXISTS. A 
SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THIS AREA UNTIL 
715 PM MST. 

RAINFALL RUNOFF WILL CONTINUE TO IMPACT TENMILE AND SIKORT CHUAPO 
WASHES WHICH WHICH DRAIN NORTH OF THE TOWN OF AJO. RUNOFF WILL ALSO 
IMPACT HICKIWAN WASH AND OTHER SMALL WASHES IN THE HICKIWAN VALLEY. 
IN FACT...THE WATER LEVELS ON THE HICKIWAN WASH CONTINUE TO RISE. 
FARTHER SOUTH...GUNSIGHT WASH AND KUAKATCH WASHES ARE BOTH LIKELY 
FILLED WITH RUNNING WATER. 

LAT...LON 3196 11276 3223 11173 3250 11182 3251 11286

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:40 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 23, 2:40 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON JUL 23 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE SCATTERED THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING HOURS THIS WEEK. EXPECT NEAR NORMAL
TO BELOW NORMAL DAYTIME HIGH TEMPERATURES THIS WEEK.

&&

.DISCUSSION...CONVECTIVE UPSWING IN PROGRESS THIS AFTERNOON...AS
MOISTURE...UPPER LEVEL DYNAMICS AND A VERY UNSTABLE AIRMASS COME
TOGETHER. MAIN THREAT THIS EVENING WILL BE FLASH FLOODING...BUT
ISOLATED WET MICROBURSTS CANNOT BE RULED OUT. MAIN FLOOD
POSSIBILITIES WILL TRANSITION INTO CENTRAL AND WESTERN PIMA COUNTY
THIS EVENING.

UPPER HIGH CENTER HAS SHIFTED NORTHEAST OVER THE NRN PLAINS...WITH
ELONGATED RIDGING EXTENDING SOUTHWEST FROM THIS CENTER TO NEW
MEXICO. UPPER TROUGH IS ALONG THE PACIFIC NORTHWEST. SOUTHERN STREAM
LOW HAS BEEN PULLED NORTHEAST INTO SRN CALIFORNIA OUT IN FRONT OF
PACIFIC NORTHWEST TROUGH. INVERTED TROUGH IS SWINGING AROUND EAST
SIDE OF HIGH OVER ERN COLORADO AND OKLAHOMA. UPPER HIGH WILL
REPOSITION OVER THE FOUR CORNERS THROUGH WEDNESDAY AND CONTINUE
SLIDING SOUTHWEST TO SRN CALIFORNIA ON THURSDAY. INVERTED TROUGH
WILL STRETCH FROM TEXAS TO SRN NEW MEXICO ON TUESDAY AFTERNOON.

VERY HIGH MOISTURE...LOW FLOW ENVIRONMENT REMAINS IN PLACE OVER
SOUTHEAST ARIZONA. AFTER SEVERAL DAYS OF BOUNDARY LAYER COOLING...WE
HAVE FINALLY REVERSED COURSE AND NOW SEE 2-3 DEGREES OF WARMING IN
THE 650 MB-SURFACE LAYER. YESTERDAYS CONVECTION WAS HAMPERED BY
MID-LEVEL WARMING...WITH 500 MB TEMPS AROUND MINUS 4. TODAYS 12Z TUS
SOUNDING SHOWS 1-2 DEGREES OF COOLING IN THE 550-450 MB LAYER...WITH
A 500 MB TEMP AROUND MINUS 6. DEEP MOISTURE PROFILE IS SHOWN WITH A
PW VALUE OF 1.86 AND AN OVERALL COLUMN PROFILE THAT IS MOISTER THAN
YESTERDAY AND SATURDAY. EXTREMELY LOW FLOW SHOWN ON SOUNDING...IN
FACT YOU HAVE TO GO ALL THE WAY UP TO 45000FT TO FIND WINDS GREATER
THAN 10 KTS. WATER VAPOR IMAGERY INDICATES MID-LEVEL DRY LINE FROM
LAKE HAVASU SOUTHEAST INTO ERN SANTA CRUZ COUNTY...DRYER AIR WILL
CONTINUE TO FILTER INTO THE EXTREME WEST BELOW SRN CALIFORNIA LOW.
DRY MID LEVEL AIR IS ALSO PUSHING INTO WESTERN NEW MEXICO. WEAK
DEFORMATION AXIS IS OVER ERN ARIZONA ROUGHLY FROM SHOW LOW TO
SAFFORD. IMPULSE CURRENTLY OVER SOUTHEAST SONORA PROGGED TO MOVE
WEST INTO THE CENTRAL GULF OF CALIFORNIA THIS AFTERNOON. NAM
INDICATES AN INCREASE IN FLOW DURING THE AFTERNOON...WITH EASTERLY
FLOW FROM 10-15 KTS DEPICTED AS GRADIENT TIGHTENS NORTH OF IMPULSE.
GFS IS LIGHTER WITH EASTERLY FLOW GENERALLY LESS THAN 10 KTS...BUT
BOTH MODELS SHOW AN INCREASE OVER THE 12Z SOUNDING.

AT LEAST CLIMATOLOGICALLY NORMAL MONSOON LEVEL PRECIPITATION CHANCES
THROUGH THE WEEK...AS MOISTURE LEVELS REMAIN ELEVATED AND MARGINAL
TO GOOD FLOW AND SHEAR REGIME DEVELOPS.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 95 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SE
AZ THIS EVENING. CLOUD BASES ASSOCIATED WITH CB/S WILL
GENERALLY BE AROUND 6-8KFT AGL...THOUGH CIGS WILL BE AS LOW AS
2-4KFT AGL WITH THE STRONGEST TSTMS. MOUNTAIN TOP OBSCURATION AT
TIMES DUE TO THE CONVECTIVE ACTIVITY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 23, 3:43 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     2 SE TUCSON             32.22N 110.92W
07/23/2007                   PIMA               AZ   BROADCAST MEDIA

            12 POWER POLES DOWN ALONG HOUGHTON RD NEAR VALENCIA.

&&

CSHOEMAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal89 min
Jul 22, 9:12 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal2 hr
Jul 23, 11:17 AM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Jul 23, 11:43 AM MSTAreal Flood AdvisoryTWCSanta Cruz92 min
Jul 23, 1:20 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 23, 1:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 23, 1:49 PM MSTFlash Flood WarningTWCPima116 min
Jul 23, 2:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 23, 2:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 23, 2:22 PM MSTDust Storm WarningTWC83 min
Jul 23, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 23, 3:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 3:42 PM MSTFlash Flood WarningTWCPima93 min
Jul 23, 3:51 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.